Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 59, NWS Fort Worth, TX

April 22, 2020Anderson County, Freestone County, Leon County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 22, 2020, 1:55 PM CDT for Anderson County, Freestone County, Leon County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2020, 1:55 PM CDT (18:55 UTC)
Expired
Apr 22, 2020, 3:01 PM CDT
In force
66 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
65.0 mph

Counties Anderson County, TX, Freestone County, TX, Leon County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 168 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 10:55 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 12:51 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 22, 12:51 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1251 PM CDT Wed Apr 22 2020

.SHORT TERM... /NEW/
/Through Thursday/

/Overview/
Confidence continues to increase in the likelihood of severe
weather this afternoon and evening. All modes of severe weather
including tornadoes (some strong), large hail, and damaging winds
will all be possible. The greatest threat for severe weather will
exist near and east of a line from Gainesville to Arlington to
Cameron. The greatest tornado threat will exist from Sherman to
Terrell to Palestine, and points eastward. The highest
thunderstorm chances can be expected at...
- Dallas/Fort Worth Area: 3 pm thru 9 pm.
- Sherman/Denison: 3 pm thru 9 pm.
- Waco/Killeen/Temple: 6 pm thru 9 pm.
- East Texas: 6 pm thru midnight.
- West of I-35: now thru 3 pm.

Morning surface analysis shows a 1001 mb surface low over
southwestern Oklahoma, with a dryline extending to the south
across the Big Country and Edwards Plateau. A cold front lies to
the west of this dryline across the Permian Basin and Trans-Pecos
region. A warm front extends from the surface low across southern
Oklahoma. The warm sector east of the dryline and south of the
warm front is characterized by dewpoints in the upper 60s to near
70. Aloft, a potent upper-level shortwave trough can be seen on
water vapor satellite over the High Plains of Oklahoma and the
Texas Panhandle.

/Central Texas this afternoon/
Strong ascent ahead of the aforementioned shortwave trough
combined with increasing warm air advection has led to the
development of showers and thunderstorms across parts of Central
Texas. Steep lapse rates in excess of 7 C/km above rich boundary
layer dewpoints have led to large CAPE values of over 2,000 J/kg
across Central Texas. Mesoanalysis also suggests some CINH still
exists in this region, and thunderstorms are likely rooted above
the boundary layer. For this reason, the primary severe weather
threat in Central Texas over the next few hours is expected to be
large hail. Still, thunderstorms may become more surface-based
later this afternoon as they track southeast. Because of
exceptional low-level wind shear, if any thunderstorms do manage
to become surface-based, a tornado threat will certainly exist. A
Tornado Watch was issued for this portion of our CWA about an hour
ago to cover this potential threat. It is possible however that
these storms do not become tornadic until they have exited our CWA
to the east and southeast.

/North and East Texas late afternoon and evening/
Later this afternoon, our attention will turn to the dryline.
Successive runs of the HRRR have continued to slow the dryline,
with it now forecast to reach the west side of the Metroplex
around 21Z (4 p.m.), and not clearing the east side until after
00Z (7 p.m.). For this reason, the severe threat has increased for
eastern portions of the Metroplex. It is still believed that the
greatest threat will be just east of the Metroplex and into East
Texas, but we absolutely cannot rule out areas as far west as a
Gainesville to Hillsboro line.

While cloud cover remains thick across North and East Texas, very
rich boundary layer dewpoints approaching 70 F along with
steepening mid-level lapse rates will produce very large
instability. Forecast soundings just ahead of the dryline indicate
SBCAPE approaching 5,000 J/kg. Additionally, a strengthening low-
level jet will lead to increasingly large and curved hodographs,
allowing effective SRH to increase to more than 150 m2/s2. This
parameter space, combined with wind shear vectors oriented
perpendicular to the surging dryline will favor supercell
thunderstorms. Initially, the primary threat will be large hail,
with some instances of hail larger than two inches in diameter
likely. As we head later into the evening, a strengthening
nocturnal low-level jet will further enhance low-level shear,
leading to a more substantial tornado threat. The ultimate threat
area for tornadoes will depend on how far east the dryline is by
the time this nocturnal low-level jet begins to develop. Right
now, it is believed the dryline will likely be roughly along a
line from Bonham to Dallas to Waco. This would likely place the
greatest tornado threat from the eastern suburbs of the Metroplex
and into East Texas. Note however that there is obviously a margin
of error here, and recent runs of the HRRR have slowed the
dryline.

/Late Evening through Thursday/
Thunderstorms should finally exit our CWA by 10 pm this evening.
The cold front should overtake the dryline. As this cold front
passes, winds will veer out of the northwest, ushering in drier
air. Thursday looks to be a rather nice day with highs forecast to
climb into the lower 80s under mostly sunny skies. Humidity
should also be substantially lower with dewpoints only in the 40s
to lower 50s.

Godwin

&&

.LONG TERM... /Issued 308 AM CDT Wed Apr 22 2020/
/Thursday and Beyond/

Seasonably warm and dry conditions will greet North and Central
Texas at the start of the period as today's system heads for the
Ohio Valley. With the post-frontal surface ridge moving across
Central Texas, winds will shift to the west, allowing high
temperatures to surpass 80 degrees in most locations. Longwave
troughing across the central and eastern CONUS will develop
during the day Thursday, with a shortwave trough rounding its base
and swinging through the Southern Plains on Friday. Despite the
decent lift provided by the shortwave, a moisture-starved
atmosphere will make precipitation difficult to come by. An
exception will be the northeast zones where scattered showers and
a few isolated storms will be possible, and will keep the chance
to slight chance POPs for Friday. Any measurable rain will likely
be confined to areas northeast of the DFW Metroplex.

The more notable result will be a cold front which will sweep
quickly south through all of the forecast area by sunset Friday,
bringing a 5 to 10 degree temperature drop across the board. A 15
to 25 MPH northwest wind will mark the frontal passage, making for
a breezy Friday afternoon. Conditions should be pleasant over the
weekend with lows in the 50s and highs in the 70s.

A northwest flow regime will then set up across the region for the
first half of next week due to troughing in the east and ridging
in the west. A passing shortwave will provide a chance of rain on
Tuesday generally east of the Interstate 35 corridor. At this
time, severe weather appears unlikely with the Tuesday system and
thunder may even be hard to come by due to a lack of moisture and
instability. The northwest flow pattern will likely continue
through the end of next week, which can be a bit unpredictable for
this time of year. It is a bit too early for MCS concerns to
start, so the current thinking is slightly above normal temps
with occasional brief chances of showers and storms can be
expected as we move beyond the extended portion of the forecast.

30

&&

.AVIATION... /NEW/
/18Z TAFs/

Concerns -- TSRA likely near/at Metroplex TAF sites this afternoon
and evening. Crosswind potential during the evening hours.

Metroplex...
IFR CIGs have struggled to lift, but should improve to MVFR
shortly. TSRA are likely to develop within or just west of the D10
TRACON area in a few hours. While it is difficult to time the
exact ETA of convection at individual terminals, confidence is
high enough to prevail VCTS at all sites roughly 20Z-00Z, along
with TEMPO TSRA. TSRA will have tops FL350-450 as they develop and
continue eastward overnight. Expect significant impacts to the
Cedar Creek and Bonham arrival gates after 21Z, continuing til at
least 03Z. Later this evening, winds will veer out of the west at
around 15 KT, which will produce substantial crosswinds on any
north-south runways. These crosswinds should be short-lived
however, as a FROPA is expected around 04Z, allowing winds to
become NW at 10-15 KT.

Waco...
Convective coverage in Central TX this afternoon/evening is a
little less certain. For this reason, opted to carry VCTS, but did
not mention any TEMPO TSRA with this issuance. Amendments may be
necessary if convective coverage turns out to be more widespread
than expected. Expect N flow following FROPA around 06Z.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    83  61  83  63  83 /  80  50   0   0  10
Waco                85  59  82  61  87 /  90  50   0   0   5
Paris               76  58  78  58  76 /  90  90   0   5  30
Denton              83  57  83  62  81 /  70  40   0   5  10
McKinney            81  58  82  61  80 /  80  70   0   0  20
Dallas              83  62  84  63  83 /  80  60   0   0  10
Terrell             81  60  81  59  82 /  90  80   0   0  10
Corsicana           81  60  82  61  84 /  90  90   0   0  10
Temple              85  59  84  61  87 /  90  60   0   0   0
Mineral Wells       87  56  83  61  81 /  40   5   0   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

37/05
Hazardous weather outlook, Apr 22, 1:00 PM CDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
100 PM CDT Wed Apr 22 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
100 PM CDT Wed Apr 22 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Severe thunderstorms are likely near and east of Interstate 35 this
afternoon and evening. Tornadoes, large hail, and damaging winds will
be possible. A few tornadoes could be strong, particularly east of
the Dallas/Fort Worth Metropolitan Area.

Additional severe thunderstorms are possible this afternoon across
Central Texas. Large hail will be the primary threat, but an isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated thunderstorms are possible Friday and Friday night across
the eastern counties. Though severe appears unlikely, a few storms
with small hail and frequent lightning are possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely near and east of Interstate 35 this
afternoon and evening.

In the hours before

Special weather statement, Apr 22, 8:50 AM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
850 AM CDT Wed Apr 22 2020

TXZ091-092-221430-
Cooke TX-Montague TX-
850 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTAGUE AND NORTHWESTERN
COOKE COUNTIES UNTIL 930 AM CDT...

At 849 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bellevue, while another storm was near Ringgold. Both
storms are moving northeast at 50 mph.

Dime to penny size hail will be possible with these storms.

 Locations impacted include...
Nocona and Stoneburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3398 9764 3395 9759 3392 9760 3390 9758
      3392 9751 3391 9746 3382 9745 3382 9737
      3388 9733 3386 9733 3386 9732 3375 9729
      3362 9798 3387 9798 3388 9794 3385 9787
      3386 9783 3390 9778 3392 9778 3399 9769
TIME...MOT...LOC 1349Z 239DEG 45KT 3374 9802

05
Local storm report, Apr 22, 9:46 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
946 AM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     HAIL             10 N NOCONA             33.93N 97.70W
04/22/2020  E1.00 INCH       MONTAGUE           TX   PUBLIC

            QUARTER HAIL NEAR ROWLAND.

&&
Special weather statement, Apr 22, 10:26 AM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1026 AM CDT Wed Apr 22 2020

TXZ158-160-174-175-221600-
Robertson TX-Falls TX-Milam TX-Bell TX-
1026 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTSON...NORTHERN
MILAM...SOUTHEASTERN BELL AND SOUTHERN FALLS COUNTIES UNTIL 1100 AM
CDT...

At 1026 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rogers, or 14 miles northwest of Cameron, moving east at 50 mph.

Nickel size hail will be possible with this storm.

 Locations impacted include...
Cameron, Hearne, Little River-Academy, Rosebud, Rogers, Calvert,
Holland, Bremond and Buckholts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3099 9738 3131 9666 3089 9647 3080 9741
TIME...MOT...LOC 1526Z 249DEG 45KT 3094 9720

Bonnette

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 2:09 AM CDTSpecial Weather StatementFWDLamar36 min
Apr 22, 8:39 AM CDTRiver Flood WarningFWDHunt13 hr
Apr 22, 8:50 AM CDTSpecial Weather StatementFWDMontague40 min
Apr 22, 10:26 AM CDTSpecial Weather StatementFWDFalls34 min
Apr 22, 10:32 AM CDTSevere Thunderstorm WarningFWDBell, Falls, Milam, Robertson58 min
Apr 22, 11:47 AM CDTSevere Thunderstorm WarningFWDAnderson, Freestone26 min
Apr 22, 1:23 PM CDTAreal Flood AdvisoryFWDFreestone, Leon, Limestone, Robertson3 hr
Apr 22, 2:14 PM CDTTornado WarningFWDAnderson, Leon46 min
Apr 22, 2:59 PM CDTAreal Flood AdvisoryFWDAnderson91 min
Apr 22, 3:43 PM CDTSevere Thunderstorm WarningFWDLeon34 min
Apr 22, 4:20 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson55 min
Apr 22, 4:37 PM CDTAreal Flood AdvisoryFWDAnderson38 min
Apr 22, 5:05 PM CDTTornado WarningFWDGrayson22 min
Apr 22, 5:56 PM CDTTornado WarningFWDFannin, Lamar49 min
Apr 22, 6:39 PM CDTSevere Thunderstorm WarningFWDLamar66 min
Apr 22, 6:42 PM CDTTornado WarningFWDLamar34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.